2

votes

did you ever stop taking a supplement because of bad side-effects?

Answered on August 19, 2014
Created August 23, 2010 at 5:33 PM

i'm asking this because i'm having clots in my period again. the last time that happened was in february when i was taking vitamin c for a cold. this time i was taking vitamin c see again for the first time since that february in order to help with iron supplement absorption. so i'm fairly certain the vitamin c is causing the clots, although i don't know by what mechanism. i know another woman discovered that magnesium supplements were causing her digestive issues after a process of elimination.

fish oil caused my daughter's periods to be heavier.

in general a woman's menstrual cycle can be a sensitive indicator to the effect of changes in diet, supplementation, exercise etc.

quality of sleep and digestion are too.

6a829b1a30785b9f3d0c608f9c8e9b10

(90)

on August 26, 2010
at 11:40 PM

Sure. I can understand that. Melissa, good link, seems Iron can be quite detrimental in certain circumstances-Malarial regions and so on. Happened to read your latest post on all that too and agree with you on all points. Cheers.

77877f762c40637911396daa19b53094

(78467)

on August 25, 2010
at 03:19 PM

heavy periods like passing big clots can lead to anemia, which i have. but the lighter period i got after 8 months of paleo didn't help. so maybe you are right- we just don't know enough.

77877f762c40637911396daa19b53094

(78467)

on August 24, 2010
at 10:41 PM

I have anemia. I tried to correct it just with more red meat intake but it didn't work. So I need to take supplements.

9d43f6873107e17ca4d1a5055aa7a2ad

on August 24, 2010
at 10:10 PM

Yeah, bacteria LOVE free iron http://ndt.oxfordjournals.org/cgi/content/full/21/8/2057 really really not a good idea. Read "Oral iron—a potential stimulus for intestinal bacterial growth"

9d43f6873107e17ca4d1a5055aa7a2ad

on August 24, 2010
at 10:09 PM

I wouldn't hold that against him. That's the only thing we disagree on. That kind of megadosing is really only appropriate for people who haven't really gotten much DHA ever. Plus I believe Barlean's Fish Oil is not refrigerated. It might have been rancid. There is nothing worse.

62ed65f3596aa2f62fa1d58a0c09f8c3

(20807)

on August 24, 2010
at 12:39 AM

The prob with the alterations in period is that as far a I know, they don't know why these things happen in the first place, nor which if any is an indication of more or less health. So seems to me, the problem is, even if you see something has changed, much of the time, it's hard to say if it is an indication or more or less health. Obviously, lack of period would probably be bad, but the others?

9d43f6873107e17ca4d1a5055aa7a2ad

on August 23, 2010
at 09:39 PM

I had the same prob :(

77732bf6bf2b8a360f523ef87c3b7523

(6157)

on August 23, 2010
at 08:59 PM

I started 400mg of Mg citrate from NOW, generally a good brand. Also started 100mg of Zn picolinate. Both taken at bedtime. Had pretty bad diarrhea for a couple of weeks. Cut them both out, now starting cautiously with 200mg of Mg per day, taken during the day with a meal... hopefully I can push this up to 400mg eventually, and start taking the Zn again too.

  • 77877f762c40637911396daa19b53094

    asked by

    (78467)
  • Views
    1.3K
  • Last Activity
    1281D AGO
Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

7 Answers

2
89e238284ccb95b439edcff9e123671e

(10299)

on August 23, 2010
at 07:09 PM

I once bought magnesium supplements (probably not the best quality). First time, I ate two of them with a meal, but that meal tasted bad (and it was one of my favorite recipes) and probably within 10 minutes after the supplement intake, I had bad case of diarrhea. Now that is very, very unusual for me. Coincidentically I, the day after, I read somewhere that this is not uncommon. If I'm not mistaken, it depends on the kind of magnesium supplement

I don't take those supplements any more. I prefer my magnesium supplementation through very, very dark chocolate ;-)

9d43f6873107e17ca4d1a5055aa7a2ad

on August 23, 2010
at 09:39 PM

I had the same prob :(

77732bf6bf2b8a360f523ef87c3b7523

(6157)

on August 23, 2010
at 08:59 PM

I started 400mg of Mg citrate from NOW, generally a good brand. Also started 100mg of Zn picolinate. Both taken at bedtime. Had pretty bad diarrhea for a couple of weeks. Cut them both out, now starting cautiously with 200mg of Mg per day, taken during the day with a meal... hopefully I can push this up to 400mg eventually, and start taking the Zn again too.

1
62ed65f3596aa2f62fa1d58a0c09f8c3

(20807)

on August 24, 2010
at 12:37 AM

Magnesium is famous for giving people diarrhea. In fact, milk of magnesia is an old fashioned and very effective treatment for constipation! Supposedly, if the magnesium is chelated (bound) with something else, like an amino acid, it might lessen the effect, but I don't know how true that is-could just be bs marketing tactics.

The first day I started taking magnesium and calcium supplements, I downed two capsules each at one meal, making for a total of 700 mg calcium and 266 mg magnesium. About 12 hours later in the middle of the night I had some nasty but short lived cramps. I suspect the supplements did that. Since then, I split the doses to one capsule of each twice per day, always taken with meals. I think my digestion was just an iota weird for a few days but then adapted and was normal. Lucky for me, my stomach and intestines are relatively hardy. Plus I am not taking a huge dosage either. If the cramps had continued, I'd have had to try something different.
-Eva

0
Fe783e04644862c30823614f31b9a996

on August 24, 2010
at 09:58 PM

Taking Robb Wolf's advice from his fish oil calculator, I started taking megadoses of Barlean's Fish Oil caplets plus a TB of very pure CLO, aiming to do so for three months, as suggested. Within four or five days, I felt horrible--mostly fatigued. I cut it out and within a few days things were back to normal. I will probably not be buying his book... :(

9d43f6873107e17ca4d1a5055aa7a2ad

on August 24, 2010
at 10:09 PM

I wouldn't hold that against him. That's the only thing we disagree on. That kind of megadosing is really only appropriate for people who haven't really gotten much DHA ever. Plus I believe Barlean's Fish Oil is not refrigerated. It might have been rancid. There is nothing worse.

0
6a829b1a30785b9f3d0c608f9c8e9b10

on August 23, 2010
at 11:38 PM

You eat Paleo right? Then why are you taking Iron Supplements? We give blood to reduce our Iron levels. Lots and lots of Iron is not a good thing!

9d43f6873107e17ca4d1a5055aa7a2ad

on August 24, 2010
at 10:10 PM

Yeah, bacteria LOVE free iron http://ndt.oxfordjournals.org/cgi/content/full/21/8/2057 really really not a good idea. Read "Oral iron—a potential stimulus for intestinal bacterial growth"

77877f762c40637911396daa19b53094

(78467)

on August 24, 2010
at 10:41 PM

I have anemia. I tried to correct it just with more red meat intake but it didn't work. So I need to take supplements.

6a829b1a30785b9f3d0c608f9c8e9b10

(90)

on August 26, 2010
at 11:40 PM

Sure. I can understand that. Melissa, good link, seems Iron can be quite detrimental in certain circumstances-Malarial regions and so on. Happened to read your latest post on all that too and agree with you on all points. Cheers.

0
D25307ea58300b9569b5a130444f7e14

(247)

on August 23, 2010
at 08:17 PM

I usually only have affects from store brand products. A reasonably priced name brand, reputable product usually treats me fine. You'll find in research that only 10% of what they say is in the bottle actually has to be in it for store brands. :)

Aside from that anything I take that is sweetened with Splenda after several weeks causes digestion issue, and lots of GERD and ulcer pain.

0
A89f9751a97c3082802dc0bcbe4e9208

(13978)

on August 23, 2010
at 05:57 PM

I took fish oil for a good while but after I developed eczema, my ND recommended that I go off if while we do a blood panel for food allergies and see if I should take the more refined versions of fish oil instead of the "good value" version (and too see if there are any other food allergies).

0
667f6c030b0245d71d8ef50c72b097dc

(15976)

on August 23, 2010
at 05:50 PM

I have never stopped, no. I did tinker with the amounts of Natural Calm, as they recommend, that i took at the beginning because it gave me liquidpoo right off the bat. I lessened the amounts, problem solved, then slowly increased the amount over weeks.

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!